Alert archive / Alabama / Freeze Warnings in 2016

Freeze Warning 2, NWS Huntsville, AL

March 21, 2016DeKalb County, Jackson County, Marshall County, Alabama; Franklin County, Moore County, Tennessee

NWS Huntsville, AL issued this freeze warning at Mar 21, 2016, 4:22 AM CDT for DeKalb County, Jackson County, Marshall County, Alabama; Franklin County, Moore County, Tennessee. It took effect at Mar 22, 2016, 2:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2016, 4:22 AM CDT (09:22 UTC)
In effect from
Mar 22, 2016, 2:00 AM CDT
Expired
Mar 22, 2016, 8:00 AM CDT
In force
6 hr
Issued by
NWS Huntsville, AL

Counties DeKalb County, AL, Jackson County, AL, Marshall County, AL, Franklin County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 14 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

021 
WWUS74 KHUN 210922
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
422 AM CDT MON MAR 21 2016

...SUBFREEZING TEMPERATURES ARE EXPECTED TO REMAIN BELOW FREEZING
UNTIL 9 AM CDT THIS MORNING FOR SOUTHERN MIDDLE TENNESSEE AND
NORTHERN ALABAMA AND FROM 2 AM TO 8 AM CDT TUESDAY MORNING FOR
NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE...

ALZ008>010-TNZ076-097-211400-
/O.NEW.KHUN.FZ.W.0002.160322T0700Z-160322T1300Z/
/O.CON.KHUN.FZ.W.0001.000000T0000Z-160321T1400Z/
MARSHALL-JACKSON-DEKALB-MOORE-FRANKLIN TN-
INCLUDING THE CITIES OF...GUNTERSVILLE...SCOTTSBORO...
FORT PAYNE...LYNCHBURG...WINCHESTER
422 AM CDT MON MAR 21 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM CDT TUESDAY. 

* TIMING AND AREAS AFFECTED...TEMPERATURES WILL REMAIN BELOW FREEZING
  UNTIL 9 AM CDT THIS MORNING FOR DEKALB...JACKSON...MADISON...
  LIMESTONE...LAUDERDALE...COLBERT AND FRANKLIN COUNTIES IN ALABAMA
  AND ALL OF SOUTHERN MIDDLE TENNESSEE. TEMPERATURES WILL DROP AGAIN
  BELOW FREEZING FROM 2 AM TO 8 AM CDT ON TUESDAY MORNING FOR
  MARSHALL...JACKSON...DEKALB... COUNTIES IN ALABAMA AND MOORE...AND
  FRANKLIN COUNTIES IN TENNESSEE.

* TEMPERATURE...RANGING FROM 30 TO 32 DEGREES.

* IMPACTS...FOR THIS MORNING, SUB-FREEZING TEMPERATURES ARE EXPECTED
  BUT WINDS SHOULD REMAIN HIGH ENOUGH TO PREVENT THE DEVELOPMENT OF
  FROST. THE EXCEPTION WILL BE IN WIND SHELTERED VALLEYS WHERE THE
  COMBINATION OF SUB-FREEZING TEMPERATURES AND LIGHT WINDS WILL ALLOW
  FOR FROST TO DEVELOP CAUSING DAMAGE TO SENSITIVE VEGETATION.
  HOWEVER, ON TUESDAY WE ARE EXPECTING AREAS OF FROST TO DEVELOP
  OVER NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ALZ001>007-016-TNZ096-211400-
/O.CON.KHUN.FZ.W.0001.000000T0000Z-160321T1400Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
CULLMAN-LINCOLN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
CULLMAN...FAYETTEVILLE
422 AM CDT MON MAR 21 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TIMING AND AREAS AFFECTED...TEMPERATURES WILL REMAIN BELOW FREEZING
  UNTIL 9 AM CDT THIS MORNING FOR ALL OF SOUTHERN MIDDLE TENNESSEE
  AND NORTHERN ALABAMA.

* TEMPERATURES...RANGING FROM 30 TO 32 DEGREES.

* IMPACTS...SUB-FREEZING TEMPERATURES...AS WELL AS THE POTENTIAL 
  FOR WIDESPREAD FROST COULD DAMAGE OR KILL CROPS AND OTHER 
  SENSITIVE VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
3 follow-up statements
136 
WWUS74 KHUN 211353
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
853 AM CDT MON MAR 21 2016

...SUBFREEZING TEMPERATURES AND WIDESPREAD FROST ARE EXPECTED ACROSS
SOUTHERN MIDDLE TENNESSEE AND NORTHERN ALABAMA TUESDAY MORNING...

ALZ008>010-TNZ076-097-220000-
/O.EXP.KHUN.FZ.W.0001.000000T0000Z-160321T1400Z/
/O.CON.KHUN.FZ.W.0002.160322T0700Z-160322T1300Z/
MARSHALL-JACKSON-DEKALB-MOORE-FRANKLIN TN-
INCLUDING THE CITIES OF...GUNTERSVILLE...SCOTTSBORO...
FORT PAYNE...LYNCHBURG...WINCHESTER
853 AM CDT MON MAR 21 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
TUESDAY...

* TIMING AND AREAS AFFECTED...TEMPERATURES WILL DROP BELOW FREEZING
  FROM 2 AM TO 8 AM CDT ON TUESDAY MORNING FOR
  MARSHALL...JACKSON...DEKALB...COUNTIES IN ALABAMA AND MOORE...AND
  FRANKLIN COUNTIES IN TENNESSEE.

* TEMPERATURE...RANGING FROM 30 TO 32 DEGREES.

* IMPACTS...SUB-FREEZING TEMPERATURES...AS WELL AS THE POTENTIAL FOR
  WIDESPREAD FROST COULD DAMAGE OR KILL CROPS AND OTHER SENSITIVE
  VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ALZ001>007-016-TNZ096-220000-
/O.EXP.KHUN.FZ.W.0001.000000T0000Z-160321T1400Z/
/O.NEW.KHUN.FR.Y.0001.160322T0700Z-160322T1300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
CULLMAN-LINCOLN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
CULLMAN...FAYETTEVILLE
853 AM CDT MON MAR 21 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM CDT TUESDAY. 

* TIMING AND AREAS AFFECTED...WIDESPREAD FROST IS EXPECTED FROM 2 AM
  TO 8 AM TUESDAY MORNING FOR LAUDERDALE...COLBERT...FRANKLIN...
  LIMESTONE...MADISON...LAWRENCE...MORGAN...CULLMAN COUNTIES IN
  ALABAMA AND LINCOLN COUNTY IN TENNESSEE.

* TEMPERATURES...RANGING FROM 33 TO 36 DEGREES.

* IMPACTS...WIDESPREAD FROST COULD DAMAGE OR KILL CROPS AND OTHER
  SENSITIVE VEGETATION IF LEFT UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
629 
WWUS74 KHUN 211926
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
226 PM CDT MON MAR 21 2016

...SUBFREEZING TEMPERATURES AND WIDESPREAD FROST ARE EXPECTED
ACROSS SOUTHERN MIDDLE TENNESSEE AND NORTHERN ALABAMA TUESDAY
MORNING...

ALZ008>010-TNZ076-097-221300-
/O.CON.KHUN.FZ.W.0002.160322T0700Z-160322T1300Z/
MARSHALL-JACKSON-DEKALB-MOORE-FRANKLIN TN-
INCLUDING THE CITIES OF...GUNTERSVILLE...SCOTTSBORO...
FORT PAYNE...LYNCHBURG...WINCHESTER
226 PM CDT MON MAR 21 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
TUESDAY...

* TIMING AND AREAS AFFECTED...TEMPERATURES WILL DROP BELOW 
  FREEZING FROM 2 AM TO 8 AM CDT ON TUESDAY MORNING FOR 
  MARSHALL...JACKSON...DEKALB...COUNTIES IN ALABAMA AND MOORE...
  AND FRANKLIN COUNTIES IN TENNESSEE. 

* TEMPERATURE...RANGING FROM 30 TO 32 DEGREES.

* IMPACTS...SUB-FREEZING TEMPERATURES...AS WELL AS THE POTENTIAL 
  FOR WIDESPREAD FROST COULD DAMAGE OR KILL CROPS AND OTHER 
  SENSITIVE VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ALZ001>007-016-TNZ096-221300-
/O.CON.KHUN.FR.Y.0001.160322T0700Z-160322T1300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
CULLMAN-LINCOLN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
CULLMAN...FAYETTEVILLE
226 PM CDT MON MAR 21 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
TUESDAY...

* TIMING AND AREAS AFFECTED...WIDESPREAD FROST IS EXPECTED FROM 
  2 AM TO 8 AM TUESDAY MORNING FOR LAUDERDALE...COLBERT... 
  FRANKLIN... LIMESTONE...MADISON...LAWRENCE...MORGAN...CULLMAN 
  COUNTIES IN ALABAMA AND LINCOLN COUNTY IN TENNESSEE. 

* TEMPERATURES...RANGING FROM 33 TO 36 DEGREES.

* IMPACTS...WIDESPREAD FROST COULD DAMAGE OR KILL CROPS AND 
  OTHER SENSITIVE VEGETATION IF LEFT UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
864 
WWUS74 KHUN 221245
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
745 AM CDT TUE MAR 22 2016

ALZ008>010-TNZ076-097-221345-
/O.EXP.KHUN.FZ.W.0002.000000T0000Z-160322T1300Z/
MARSHALL-JACKSON-DEKALB-MOORE-FRANKLIN TN-
INCLUDING THE CITIES OF...GUNTERSVILLE...SCOTTSBORO...
FORT PAYNE...LYNCHBURG...WINCHESTER
745 AM CDT TUE MAR 22 2016

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

TEMPERATURES WILL RISE INTO THE LOWER TO MID 30S IN MOST LOCATIONS
IN NORTHEASTERN ALABAMA AND IN LINCOLN AND MOORE COUNTIES IN
TENNESSEE JUST AFTER 8 AM. A FEW ISOLATED LOCATIONS COULD SEE
TEMPERATURES NEAR OR AT FREEZING UNTIL 9 AM...BUT THIS SHOULD BE VERY
ISOLATED. THEREFORE THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE AT 8
AM CDT THIS MORNING.

$$

ALZ001>007-016-TNZ096-221345-
/O.EXP.KHUN.FR.Y.0001.000000T0000Z-160322T1300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
CULLMAN-LINCOLN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
CULLMAN...FAYETTEVILLE
745 AM CDT TUE MAR 22 2016

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

TEMPERATURES WILL RISE INTO THE 36 TO 41 DEGREE RANGE IN MOST
LOCATIONS NEAR AND WEST OF I-65 JUST AFTER 8 AM. A FEW LOCATIONS
COULD SEE TEMPERATURES IN THE MID 30S THROUGH 9 AM...BUT THIS SHOULD
BE VERY ISOLATED. THEREFORE...THE FROST ADVISORY WILL BE ALLOWED TO
EXPIRE AT 8 AM CDT THIS MORNING.

$$
20

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this freeze warning went out at Mar 20, 11:55 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Mar 20, 11:55 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1155 PM CDT SUN MAR 20 2016

.UPDATE...
FOR 06Z TAFS

&&

.DISCUSSION...
/ISSUED 910 PM CDT SUN MAR 20 2016/
UPPER TROF WILL CONTINUE TO MOVE EAST OVERNIGHT ALLOWING CLOUDS TO
DISSIPATE AND LIGHT PCPN (SPRINKLES/FLURRIES) TO END. STLT ALREADY
WAS SHOWING CLOUDS DECREASING IN COVERAGE WHILE LOCAL RADARS SHOWED
LIGHT PCPN COMING TO AN END ACROSS THE CWA. WINDS WILL ALSO DIMINISH
OVERNIGHT AS THE PRESSURE GRADIENT WEAKENS DUE TO A SFC HIGH
BUILDING ACROSS THE AREA. WITH LIGHT WINDS/DEWPOINTS IN THE MID
20S/CLEARING SKIES AND GOOD CAA...WILL KEEP THE FREEZE WARNING GOING
ACROSS THE TN VALLEY.

007

&&

.AVIATION...
FOR 06Z TAFS...HIGH PRESSURE WILL CONTINUE TO BUILD ACROSS THE AREA
PROVIDING FOR VFR CONDITIONS FOR BOTH KMSL AND KHSV THRU THE FCST
PERIOD.

007

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FREEZE WARNING FROM 4 AM TO 9 AM CDT MONDAY FOR ALZ001>010-016.

TN...FREEZE WARNING FROM 4 AM TO 9 AM CDT MONDAY FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 20, 2:35 PM CDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
235 PM CDT SUN MAR 20 2016

ALZ001>010-016-TNZ076-096-097-211045-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
235 PM CDT SUN MAR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

TEMPERATURES DROP BELOW FREEZING LATE TONIGHT FOR ALL OF SOUTHERN
TENNESSEE AND MOST OF NORTHERN ALABAMA. A FREEZE WARNING IS IN EFFECT
MONDAY FROM 4 AM TO 9 AM CDT FOR ALL COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

PATCHY FROST WILL ONCE AGAIN BE POSSIBLE IN WIND SHELTERED
VALLEYS TUESDAY MORNING.

A DISTURBANCE IS FORECAST TO MOVE ACROSS THE AREA THURSDAY.
THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY MORNING THROUGH LATE
THURSDAY EVENING WITH THE POTENTIAL FOR SOME STRONG
THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 8:53 AM CDTFrost AdvisoryHUNColbert, Cullman, Franklin, Lauderdale, Lawrence, Limestone and 2 more23 hr

Nearby

Freeze Warnings in Alabama, 2016Freeze Warnings in Tennessee, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.